Hail, Divide
- When
- July 4, 2:15 PM CST to 2:19 PM CST
- Where
- Divide County, 4.21 mi NE of Ambrose
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.990, -103.400
A cold front moving into a very unstable air mass combined with an approaching upper level trough to produce thunderstorms over parts of western and central North Dakota. Severe thunderstorms developed, with some storms producing very large hail and very strong wind gusts, resulting in property damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A cold front moving into a very unstable air mass combined with an approaching upper level trough to produce thunderstorms over parts of western and central North Dakota. Severe thunderstorms developed, with some storms producing very large hail and very strong wind gusts, resulting in property damage. The largest hail of three inches in diameter was reported in Divide County. The strongest wind gusts of 85 mph were reported in McKenzie County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 4, 1:29 PM CST, 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 229 PM CDT SAT JUL 4 2015 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 201 PM CDT SAT JUL 4 2015 POTENTIAL FOR SEVERE STORMS WILL BE THE MAIN ISSUE THIS AFTERNOON AND EVENING. CURRENT SATELLITE IMAGERY SHOWS THUNDERSTORMS HAVE DEVELOPED OVER SOUTHEAST SASKATCHEWAN INTO EASTERN MONTANA...AHEAD OF A COLD FRONT THIS FRONT WILL MOVE SOUTHEAST THIS AFTERNOON AND TONIGHT INTO AN INCREASINGLY UNSTABLE AIRMASS. WITH THE APPROACHING MID LEVEL TROUGH...BULK SHEAR WILL ALSO INCREASE. INITIAL STORM MODE MAY BE SUPERCELLULAR WITH ROTATING UPDRAFTS. LARGE HAIL AND DAMAGING WINDS WOULD BE THE GREATEST THREAT BUT ISOLATED TORNADOES CAN NOT BE RULED OUT. HOWEVER...INCREASING DEWPOINT SPREADS AND HIGH LCLS WILL BE A LIMITING FACTOR. EXPECT AS WE MOVE INTO THE EVENING STORMS WILL BE MORE LIKELY TO MERGE INTO LINES/CLUSTERS WITH DAMAGING WINDS THE MAIN THREAT. EXPECT MAIN SEVERE THREAT WILL BE THROUGH THE EVENING. HOWEVER VERY UNSTABLE CONDITIONS ALOFT REMAIN THROUGH THE NIGHT. WITH THE STABILIZATION OF THE LOWER ATMOSPHERE LATE TONIGHT...THINK THE SEVERE THREAT WILL DIMINISH AFTER MIDNIGHT. SUNDAY...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REMAIN ACROSS WESTERN AND CENTRAL NORTH DAKOTA BEHIND THE COLD FRONT. EXPECT SHOWERS AND ISOLATED THUNDERSTORMS NORTH AND WEST...WITH DIMINISHING CHANCES OF THUNDER AS WE GO THROUGH THE DAY. SHOWERS AND THUNDERSTORMS SOUTH AND EAST...THE SOUTHEAST WILL SEE THE BEST CHANCE OF STRONG TO POSSIBLY SEVERE STORMS. BEST CHANCE WILL REMAIN SOUTH AND EAST OF THE FORECAST AREA...BUT WILL MENTION SEVERE OVER THE FAR SOUTHEAST SUNDAY AFTERNOON. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 201 PM CDT SAT JUL 4 2015 MILD AND STORMY WILL CHARACTERIZE THE LONG TERM. A DEEP SURFACE LOW PRESSURE AND BAROCLINIC ZONE WILL SETUP ACROSS SOUTHERN NORTH DAKOTA SUNDAY NIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP SUNDAY AFTERNOON AND CONTINUE THROUGH SUNDAY NIGHT. SOME STORMS COULD BE STRONG TO SEVERE ACROSS SOUTHEASTERN NORTH DAKOTA THROUGH THE EVENING HOURS AS INSTABILITY AND SHEAR REMAIN IN PLACE ALONG THE TROUGH/FRONT. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY AS NORTH DAKOTA REMAINS UNDER THE INFLUENCE OF AN UPPER LEVEL JET STREAK. TUESDAY LOOKS DRY AT THIS TIME AS HIGH PRESSURE MOVES IN. RETURN FLOW KICKS RIGHT BACK IN BY WEDNESDAY AS ANOTHER WAVE APPROACHES. THERE ARE HINTS IN THE MODELS THAT A HIGH AMPLITUDE UPPER LEVEL RIDGE WILL DEVELOP ACROSS THE WESTERN CONUS. THIS WILL DO LITTLE MORE THAN WARM UP WESTERN NORTH DAKOTA AS WE REMAIN IN NORTHWEST FLOW ALOFT WITH MANY PROGRESSIVE WAVES BRINGING REGULAR CHANCES FOR THUNDERSTORMS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 201 PM CDT SAT JUL 4 2015 SMOKE/HAZE HAS ABATED SOMEWHAT TODAY AND WILL BE ABLE TO BE ABLE TO START OUT ALL TAF SITES WITH P6SM. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHERN CANADA THIS AFTERNOON AND DROP SOUTHEAST ACROSS WESTERN AND CENTRAL NORTH DAKOTA LATE THIS AFTERNOON AND THIS EVENING. SOME OF THESE STORMS COULD BE STRONG TO SEVERE LATE THIS AFTERNOON AND THIS EVENING. ANY STORM WILL HAVE THE POTENTIAL FOR LOCAL MVFR/IFR CEILINGS AND VSBYS. THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE LATE TONIGHT AND SUNDAY MORNING BEHIND THE COLD FRONT. SURFACE FLOW WILL BECOME NORTHERLY WITH CEILINGS LOWERING TO LOW VFR. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TWH LONG TERM...AJ AVIATION...TWH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 232 PM CDT SAT JUL 4 2015 NDZ001>005-009>013-017>023-025-031>037-046>048-050-051-050745- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 232 PM CDT SAT JUL 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY. A FEW STRONGER STORMS ARE POSSIBLE SOUTH DURING THE AFTERNOON AND EVENING HOURS. THUNDERSTORM CHANCES RETURN TUESDAY NIGHT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NDZ040>045-050745- SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX- 232 PM CDT SAT JUL 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY. A FEW STRONGER STORMS ARE POSSIBLE SOUTH DURING THE AFTERNOON AND EVENING HOURS. THUNDERSTORM CHANCES RETURN TUESDAY NIGHT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. TWH/AJ
The Minot AFB radar (KMBX), 198 km away, was scanning. The volume nearest the first event began at 20:15 UTC.
11 hail, 6 thunderstorm wind. Local standard time, as filed.
Wind speed estimate is based off of widespread tree damage around Ray.
An off-duty police officer estimated the wind speed. The officer was in his vehicle which was blown off the road.
The thunderstorm wind gusts were estimated by a trained spotter located west of Four Bears Casino and Lodge.
Thunderstorm wind gust speed was estimated by a member of the public.
Large evergreen trees were snapped. Two roofs were torn from out-buildings. Three empty grain bins were tipped. Wind speed was estimated from the damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593548, 593549, 593592, 593593, 593556, 593558, 593560, 593571, 593579, 593580, 593566, 593568, 593584, 593587, 593589, 593590, 593591.